Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 27, NWS Elko, NV

October 9, 20206 counties in Nevada

NWS Elko, NV issued this red flag warning at Oct 9, 2020, 2:54 PM PDT for 6 counties in Nevada. It took effect at Oct 10, 2020, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2020, 2:54 PM PDT (21:54 UTC)
In effect from
Oct 10, 2020, 1:00 PM PDT
Expired
Oct 10, 2020, 8:00 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS85 KLKN 092154
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
254 PM PDT Fri Oct 9 2020

...Cold front to bring gusty winds to parts of central and
northern Nevada Saturday...

NVZ424-438-469-470-101600-
/O.UPG.KLKN.FW.A.0016.201010T2000Z-201011T0300Z/
/O.NEW.KLKN.FW.W.0027.201010T2000Z-201011T0300Z/
Southeastern Humboldt County and northern Lander County-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
254 PM PDT Fri Oct 9 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424...438...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 8 PM PDT Saturday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 438 W 
  Elko County, N Eureka and Lander Counties N of I80...Fire 
  Weather Zone 469 Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ425-427-101600-
/O.NEW.KLKN.FW.W.0027.201010T2000Z-201011T0300Z/
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
254 PM PDT Fri Oct 9 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425 AND 427...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 8 PM PDT Saturday.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
218 
WWUS85 KLKN 100927
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
227 AM PDT Sat Oct 10 2020

...Cold front to bring gusty winds to parts of central and
northern Nevada Saturday...

NVZ424-425-427-438-469-470-110300-
/O.CON.KLKN.FW.W.0027.201010T2000Z-201011T0300Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
227 AM PDT Sat Oct 10 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 424...425...427...438...469 AND 470...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 425 
  White Pine and Northeast Nye Counties...Fire Weather Zone 427 
  Central Nevada-Toiyabe...Fire Weather Zone 438 W Elko County, 
  N Eureka and Lander Counties N of I80...Fire Weather Zone 469 
  Central Elko County and Fire Weather Zone 470 Eastern Elko 
  County.

* Winds...West 15 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
609 
WWUS85 KLKN 101015
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
315 AM PDT Sat Oct 10 2020

...Cold front to bring gusty winds to parts of central and
northern Nevada today...

NVZ426-110300-
/O.EXA.KLKN.FW.W.0027.201010T2000Z-201011T0300Z/
Northern Nye County-Mojave-
315 AM PDT Sat Oct 10 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 426...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM this afternoon to 8 PM PDT this evening.

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-425-427-438-469-470-110300-
/O.CON.KLKN.FW.W.0027.201010T2000Z-201011T0300Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
315 AM PDT Sat Oct 10 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 424...425...427...438...469 AND 470...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 425 
  White Pine and Northeast Nye Counties...Fire Weather Zone 427 
  Central Nevada-Toiyabe...Fire Weather Zone 438 W Elko County, 
  N Eureka and Lander Counties N of I80...Fire Weather Zone 469 
  Central Elko County and Fire Weather Zone 470 Eastern Elko 
  County.

* Winds...West 15 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
480 
WWUS85 KLKN 102011
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
111 PM PDT Sat Oct 10 2020

...Cold front to bring gusty winds to parts of central and
northern Nevada through early Saturday evening...

NVZ424-425-427-438-469-470-110300-
/O.CON.KLKN.FW.W.0027.000000T0000Z-201011T0300Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
111 PM PDT Sat Oct 10 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424...425...427...438...469 AND 470...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 425 
  White Pine and Northeast Nye Counties...Fire Weather Zone 427 
  Central Nevada-Toiyabe...Fire Weather Zone 438 W Elko County, 
  N Eureka and Lander Counties N of I80...Fire Weather Zone 469 
  Central Elko County and Fire Weather Zone 470 Eastern Elko 
  County.

* Winds...West 15 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ426-110300-
/O.CON.KLKN.FW.W.0027.000000T0000Z-201011T0300Z/
Northern Nye County-Mojave-
111 PM PDT Sat Oct 10 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
426...

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
499 
WWUS85 KLKN 110246
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
746 PM PDT Sat Oct 10 2020


NVZ424-425-427-438-469-470-110400-
/O.EXP.KLKN.FW.W.0027.000000T0000Z-201011T0300Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
746 PM PDT Sat Oct 10 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424...425...427...438...469 AND 470...

Relative humidity has risen significantly across northern NV this
evening, with rain showers being reported. Gusty winds will 
continue in some locations into the evening hours, however 
critical wind and humidity levels are no longer expected. As such 
the Red Flag Warning will be expiring at 8 PM PDT. 

$$

NVZ426-110400-
/O.EXP.KLKN.FW.W.0027.000000T0000Z-201011T0300Z/
Northern Nye County-Mojave-
746 PM PDT Sat Oct 10 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426...

Gusty winds will continue in some locations into the evening
hours, however critical wind and humidity levels are no longer 
expected. As such the Red Flag Warning will be expiring at 8 PM 
PDT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Oct 9, 2:13 AM PDT, 12 hours 41 minutes earlier.

Area forecast discussion, Oct 9, 2:13 AM PDT, 12 hours 41 minutes before
Area Forecast Discussion
National Weather Service Elko NV
213 AM PDT Fri Oct 9 2020

.SYNOPSIS...Today brings the last day of above normal temperatures
and dry conditions before a cold front brings cooler and wetter
conditions to northern Nevada over the weekend. Rain is most
likely along and north of I-80 Saturday afternoon through Sunday
morning. Drier conditions coupled with a warming trend returns
as high pressure temporarily builds in for the first half of the
work week.

&&

.SHORT TERM...Today through Saturday evening. IR satellite imagery
show clouds are dissipating west to east this morning.
Temperatures are rather mild compared to the previous several
nights however expect temperatures to once again fall to near
freezing in many areas as the clouds move on. Otherwise, quiet
around the LKN CWFA...awaiting a brief change in the weather
pattern. The short term models are in very good agreement this
morning showing dry conditions continuing for another day or so,
then a cold, wet system dropping quickly through northern Nevada.

Today through early Saturday morning. Low pressure will move to
near Los Angeles, then drop south along the southern California
coastline. For the LKN CWFA, dry conditions will continue with
one more warm day in this episode. Clouds will not be abundant,
allowing daytime heating and overnight cooling. Hazy conditions
from California fires will likely continue across western and
northern Nevada. High temperatures will be mainly in the 70s. Low
temperatures will generally drop into the 30s.

Late Saturday morning through Saturday evening. The low pressure
area will cross through California and Nevada. The splitting
system will allow precipitation to dip into northern Nevada as the
low center passes across the Baja peninsula. There will be a
slight chance for showers as early as late Saturday morning in
far western Humboldt County. Precipitation will be in the form of
rain below 9500 feet through Saturday evening and will mainly
impact northeast Humboldt County and northern Elko County. Around
0.3 inches of precipitation could occur Saturday evening in those
areas. High temperatures will range from the mid 60s to the mid
70s.

.LONG TERM...Saturday night through next Thursday

Strongest winds are expected to continue into early Sunday
morning while the cold front passes through. Sustained
winds of 15 to 20 mph are expected with gusts up to 30 mph.
Post-frontal winds up to 20 mph linger through Sunday
evening, but winds calm down after that.

Precipitation has been difficult to sort out with this cold front.
The last few model runs have pushed it even more north than
previously, and have lessened amounts. Latest guidance suggests
the best chance for rainfall is going to be in Elko county as well
as parts of Humboldt, Lander, and Eureka counties. Most of us
may only see a few hundredths of an inch of rain, but the higher
elevations in the Jarbidge and Jackpot area may see up to a quarter
of an inch. Snowfall in the mountaintops is starting to look less
likely than previously discussed. If it does occur, there should
be minimal accumulation, if any.

The weekend old front brings in the coolest air we have seen in
awhile. Afternoon highs on Sunday are mostly going to be in the
50s and 60s, but overnight lows into Monday morning drop into the
20s and 30s. Monday and Tuesday, highs try to rebound into the 60s
and 70s, but a dry cold front Wednesday clips northern Nevada and
causes a large range of highs from the 50s to 70s for Wednesday
and Thursday.

&&

.AVIATION...
VFR conditions prevail through Saturday morning.

&&

.FIRE WEATHER...Critically low relative humidity with some
valley RH in the single digits this afternoon. However, winds are
expected to be light. A cold front will bring stronger winds to
much of northern Nevada Saturday as a low pressure trough
approaches the state. West-southwest to west winds of 15-25 mph
mainly along the I-80 corridor and into Elko county with gusts to
30-35 mph are expected Saturday afternoon and evening. Initially,
humidity values may be low enough to create critical fire weather
conditions across fire zones 438, 469, as well as 424 (mainly
south of I-80) where a fire weather watch is now in effect. Winds
will subside Saturday evening and RH will rise significantly as
showers quickly move through northern Nevada. Rainfall will mainly
impact the Jarbidge Wilderness area and the Independence
Mountains. Around 0.5 inches of precipitation could occur Saturday
night through Sunday morning. Snow levels will start out around
10000 feet Saturday evening and drop to the valley floors by
Sunday morning across northern Elko County as precipitation tapers
off. Therefore a skiff of snow is possible at the valley floors
and a few inches of snow will be possible on the mountains. High
pressure will return next week with another round of dry
conditions and above-normal temperatures.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for Central Elko County-Eastern Elko County-Southeastern
Humboldt County and northern Lander County-W Elko County, N
Eureka and Lander Counties N of I80.

&&

92/84/90/92

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.